CSN Login
Members Online: 9

Ethyol/amifostine

alm2222
Posts: 10
Joined: Apr 2007

Has anyone out there taken Ethyol (amifostine)? If so, I would be interested in hearing "the good, the bad, and the ugly" about your experience with it!

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

Yes. During my radiation treatments, I received two shots approximately one half hour before the treatment.

The idea, in my case, was to try to save my saliva glands from the radiation.

The good: I have taste, I have salivary action on one side that is adequate for most purposes.

The bad: they started by giving me the shots in the abdomen before switching to the arm. The problem is that they have to find new places if you are getting 30+ rads over seven weeks. They can't shoot you in the same place all of the time. And, in my case, there was the issue of getting two shots every morning. Needles and I do not get along.

The ugly: Make sure it's covered by your insurance, because the shots, if I recall correctly, were about $400 a pop, maybe more.

I wish I could tell you that I am sure they did some good, but I can't.

My drive was to do anything that might help in the future. And so I said bring it on.

I can tell you that it hasn't hurt me, so far. I have not grown a third eye, and as I mentioned, I DO have salivary action on the left side especially.

Some people have negative reactions, apparently, but I did not. I was supplied with anti-nausea drugs (phenergin (sp?)) for chemotherapy that I also used to allay that possible side effect and I did not suffer that particular problem or any others.

Went in, got my shots, got to know everybody as a result, a good thing unto itself, and moved on, day to day, week to week.

Best wishes to you with your treatment. I would advise trying it, and preparing for it with some sort of anti-nausea med, and if you can't tolerate it, then make a choice if you must.

If I can be of any help, please let me know.

Take care.

jbell
Posts: 1
Joined: Apr 2007

my husband had it daily with 35 rad treatments for cancer of the hypopharnix with lymph spread.

he was one of the few who had a really nasty rxn. Luckily, however, it wasn't until his 32nd treatment, so he had a shot daily for the 32 treatments, which we think helped keep his saliva and alleviate some of the dry mouth that other seems to have so terribly.

He had a rxn that caused his skin to burn worse with the rad. He had 2nd degree burns and cracking all over his neck. Apparently the ampophostene "accelerated the burn." this is uncommon but happens. Also, his body went into allergic rxn - he was covered in a rash all over his stomach, arms, chest and legs - he was on steroids for almost a month.

All this aside, he is thankful he had the shots, b/c in the long run, he feels they preserved his saliva and maybe taste.

Sdawe
Posts: 14
Joined: Mar 2005

My husband made it through 8 shots before having an allergic reaction that sent him to the emergency room. It made his first week of radiation much more difficult than it had to be. Evidently a good portion of people have reactions because they warned us up front. I can tell you he would not make the same choice but if you can handle it and it saves saliva that is long term.......You must get the shot 30 minutes prior to treatment (they say) and if you choose to make sure you have someone with you....My husband's reaction was really bad that did send him to the hospital.....good luck...

marcialou42
Posts: 3
Joined: Feb 2007

I am always so reluctant to respond to most messages because we are all so different even though our cancers are closely related. But for what it's worth I opted to not have the amifostine shots. I listened to all the pros and cons and decided I already had enough to deal with just getting through chemo and radiation. My last radiation treatment was 12/30/06 and amazingly I have quite a lot of saliva (my dentist is amazed and said I should not have any problems caused by radiation)and my taste is back and very profound - I find it difficult to eat anything with seasoning (even salt which I used to put on everything I can't tolerate) - I hope this will subside with time - but again this is only my experience. I think it's very difficult to give advise as to should I or shouldn't I because we really don't know the answer - Whatever your decision - God bless and wish you a full recovery from this nasty disease.

alm2222
Posts: 10
Joined: Apr 2007

I am the person who started this topic and welcome anyone else's input. To those of you who already have replied, thank you very much for your feedback. It is more helpful than you realize. I appreciate your sharing. Just the mere fact that you can relate to this scary time is an enormous comfort to me.

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

Frankly, I am amazed to hear of such adverse reactions from others. It makes me realize I how lucky I had it. I had half of my tongue replaced by part of my arm, among other other things, in a surg that lasted about 15 hours. Even so, I slept through that and know that the problems experienced by others who responded to you are really more painful and inconvenient and even dangerous.

Re the burns, I had first and second degree burns as well, but used a product called biafene (sp?) before and after rad tx to help protect myself. It happens that my wife is an ET nurse, (wound care) so she knew about this even when the rad doc did not. I would advise looking into this but would not use without consulting with your rad doc first.

In any event, I am glad we were able, in union, to give you some comfort and hope.

Best wishes. Please let us know how it works out.

slevtov
Posts: 5
Joined: Dec 2008

My husband was given an injection of Ethyol half-an-hour before every radiation treatment for his squamous cell carcinoma of the left tonsil (slightly spread to adjacent areas). The cost was approximately $500 per injection. Insofar as we can see, it did not succeed in protecting his salivary glands. Although he did not experience any kind of allergic reaction to the drug, we feel, based on his experience, that the Ethyol injections were useless, because he suffers from dry mouth, despite them.

Incidentally, aside from loss of saliva, he lost and never regained--four years later--his sense of taste. This is terribly depressing. One of life's joys is gone forever.

Does anyone else have a similar experience vis-a-vis the ethyol shots and salivary function? Vis-a-vis the permanent loss of taste?

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network